FDA Warns: Osteoporosis Drugs Under Review For Potential Increased Risk of Cancer of Esophagus

Bisphosphonate Drugs for OsteoporosisThe U.S. Food and Drug Administration (FDA) issued a Drug Safety Communication today, notifying healthcare professionals and patients that the FDA is conducting “an ongoing review of data from published studies” to evaluate whether taking oral osteoporosis drugs (generically called, “bisphosphonates”) may lead to an increased risk of cancer of the esophagus.

The drugs named in the FDA’s Drug Safety Communication included: Fosamax (alendronate), Actonel (risedronate), Boniva (ibandronate), Atelvia (risedronate delayed release), Didronel (etidronate), and Skelid (tiludronate).

The Drug Safety Communication was published on the FDA’s Website, and a summary form of the notice was also e-mailed to healthcare professionals in the fields of Geriatrics, Family Practice, and Internal Medicine, and to patients and consumers who have subscribed to the FDA’s MedWatch communications.

Issue

In its Drug Safety Communication today, the FDA said that, “At this time, FDA believes that the benefits of oral bisphosphonate drugs in reducing the risk of serious fractures in people with osteoporosis continue to outweigh their potential risks. FDA’s review is ongoing and the Agency has not concluded that patients taking oral bisphosphonate drugs have an increased risk of esophageal cancer.” The Agency further stated that, “There are insufficient data to recommend endoscopic screening of asymptomatic patients.”

However, the FDA announced that it “will continue to evaluate all available data supporting the safety and effectiveness of bisphosphonate drugs and will update the public when more information becomes available.”

Background – Conflicting Findings:

In its Communication, the FDA provided the following background information:

“Oral bisphosphonates are commonly used for the prevention and treatment of osteoporosis as well as to treat other bone diseases such as Paget’s disease. There have been conflicting findings from studies evaluating the risk of esophageal cancer. Esophagitis and other esophageal events have been reported, particularly in patients who do not follow the specific directions for use of oral bisphosphonates. See the Data Summary in the Drug Safety Communication for additional details.”

Recommendation:

The FDA made the following recommendations for patients:

Patients should talk with their healthcare professional about the benefits and risks of taking oral bisphosphonates and how long they should expect to take them. Patients should talk with their healthcare professional if they develop swallowing difficulties, chest pain, new or worsening heartburn, or have trouble or pain when swallowing. Patients should be instructed to carefully follow the directions for use of the oral bisphosphonate drug they are prescribed.

In the full version of the Safety Communication posted on the FDA’s website, the Agency also provided Additional Information for Patients and Additional Information for Healthcare Professionals.

The FDA urged healthcare professionals and patients to report adverse events or side effects related to the use of osteoporosis drugs to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program, as follows:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm or
  • Download a form or call 1-800-332-1088 to request a reporting form, and then complete and return to the form to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

More Information

Read the MedWatch safety alert, including a link to the FDA Drug Safety Communication, at:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm264087.htm

See also our previous reports on:

Fosamax Lawsuits Question Wide Use of Osteoporosis Drugs and

Osteoporosis Concerns: What’s New? Re-focus on Proper Movement and Posture

And see generally, HelpngYouCare™’s resource pages on:

Arthritis, Osteoporosis & Rheumatic Conditions

_____________

Copyright © 2011 Care-Help LLC

Share

3 comments to FDA Warns: Osteoporosis Drugs Under Review For Potential Increased Risk of Cancer of Esophagus

  • Editor

    This article is open to comment. We invite you to contribute your thoughts, observations, and comments on this and other articles on HelpingYouCare™. All comments are subject to moderation. Please Register and Login to post comments more easily, without having to re-enter your information each time. Welcome to the HelpingYouCare™ Community!

  • Brenda Kidd

    Actonel And Other Bisphosphonates Cause Cancer

    Sponsored by: Brenda Kidd
    Tell the FDA: Actonel and all other Bisphosphonates cause different types of Cancer, such as, Esophagus Cancer and surgeries, as well as, Femur Fractures, life threatening side effects and deaths in humans and animals.

    The FDA must take Bisphosphonates off the market.
    Stand up to harmful dangerous toxic chemical Bisphosphonates Drugs that dates back to the 1800’s…Osteoporosis Drugs claim to cure or prevent Osteoporosis, cause cancer of the esophagus, stomach, lungs, breast, liver, and varies other cancers.

    They also cause broken bones, femur fractures, thigh pain, osteonecrosis of the jaw known, as phossy jaw, ulcers, gastrointestinal problems, bleeding from the rectum, black tarry bloody stools, swelling around the neck, swelling under the eyes, spots on the lungs and tumors in the liver. These are not all the side effect from Actonel Risedronate sodium and all other Bisphosphonates.

    http://www.gopetition.com/petitions/save-the-population-stand-up-to-dangerous-toxic-chemic.html

    http://standuptoharmfuldangeroustoxicdrugs.blogspot.com/

    http://www.thepetitionsite.com/1/save-the-population/

    Actonel and all other Bisphosphonates cause life threatening side effects, including deaths in Humans and Animals.

    Actonel severe adverse side effects have been known and proven to occur, as early as, eight months in a patient, not to mention all other Bisphosphonates.

    This Osteoporosis drug that breaks bones and cause cancer is combined and link to phosphorous/phosphonic, phosphonic acid and Phosphoric/phosphoric acid, along with formaldehyde, 1,4-dioxane, ethylene oxide and a host of other dangerous combined combination of drugs.

    • Editor

      DISCLAIMER: The views expressed in the above comment and in content linked in it are opinions of the comment author only. HelpingYouCare has not verified, and does not endorse or represent as true any of the statements made, and they should be construed not as statements of fact, but as opinions of the comment author, for discussion.

.............................................................................Back to Top...

Our Support Groups/ Forums:
CaregiversLikeUs™

Login to Post Comments



Register & Login above to post comments. Click here for Help. To join a Support Group, Register/ Login at CaregiversLikeUs.
ADVERTISEMENT:

The Fifteen Newest Updates on HelpingYouCare® As Of Today

New Posts on HelpingYouCare® by Day or Month

April 2014
M T W T F S S
« Dec    
 123456
78910111213
14151617181920
21222324252627
282930  

Survey/ Opinion Poll

Participate in a brief
Survey/ Opinion Poll »

We publish the results of our periodic Surveys & Opinion Polls, anonymously. See Survey/ Opinion Poll Results ».

Contribute Content

Write and contribute articles, posts, or other content to this Site, or share links to useful information & resources you have found with the HelpingYouCare® Community.
Read How…

If you find any broken links on this Site, we will appreciate your reporting them to us:

Report Broken Links